Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2017, 8:17 PM CDT for Divide County, Williams County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2017, 8:17 PM CDT (01:17 UTC)
- Expired
- Aug 17, 2017, 9:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Divide County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 162 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 9:11 PM CDT | HAIL 1.5 | Wildrose, ND | REPORT RELAYED BY THE MEDIA. HAIL ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2969 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WUUS53 KBIS 180117
SVRBIS
NDC023-105-180215-
/O.NEW.KBIS.SV.W.0135.170818T0117Z-170818T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
817 PM CDT THU AUG 17 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Williams County in northwestern North Dakota...
Southeastern Divide County in northwestern North Dakota...
* Until 915 PM CDT
* At 817 PM CDT, a severe thunderstorm was located over Wildrose, or
20 miles south of Crosby, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northeastern Williams and southeastern Divide Counties, including
the following locations: Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4856 10288 4856 10289 4843 10319 4866 10330
4873 10313
TIME...MOT...LOC 0117Z 318DEG 14KT 4862 10318
HAIL...1.00IN
WIND...60MPH
$$
AYD2 follow-up statements
972
WWUS53 KBIS 180128
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
828 PM CDT THU AUG 17 2017
NDC023-105-180215-
/O.CON.KBIS.SV.W.0135.000000T0000Z-170818T0215Z/
Williams ND-Divide ND-
828 PM CDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN WILLIAMS AND SOUTHEASTERN DIVIDE COUNTIES...
At 828 PM CDT, a severe thunderstorm was located over Wildrose, or 20
miles south of Crosby, moving southeast at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wildrose and Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4856 10288 4856 10289 4843 10319 4866 10330
4873 10313
TIME...MOT...LOC 0128Z 299DEG 4KT 4863 10318
HAIL...1.50IN
WIND...60MPH
$$
AYD363
WWUS53 KBIS 180154
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
854 PM CDT THU AUG 17 2017
NDC023-105-180215-
/O.CON.KBIS.SV.W.0135.000000T0000Z-170818T0215Z/
Williams ND-Divide ND-
854 PM CDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN WILLIAMS AND SOUTHEASTERN DIVIDE COUNTIES...
At 854 PM CDT, a severe thunderstorm was located over Wildrose, or 22
miles south of Crosby, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wildrose and Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4860 10295 4856 10295 4848 10317 4864 10327
4870 10319 4871 10313
TIME...MOT...LOC 0154Z 325DEG 21KT 4861 10313
HAIL...1.00IN
WIND...60MPH
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:58 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 17, 6:58 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 658 PM CDT Thu Aug 17 2017 .UPDATE... Issued at 645 PM CDT Thu Aug 17 2017 Isolated to scattered high based convection continues across western into north central North Dakota with a few mid level impulses ahead of the more boarder wave across northeast Montana into Saskatchewan as of 2345 UTC. MLCAPE around 1000 j/kg and weak deep layer shear suggests that the severe threat is rather low. However, gusts of 30-40kts are possible with the stronger storms given their high based nature. The CAMs through the 22 UTC HRRR suggest at least isolated to scattered elevated convection will propagate east and maintain itself through the night aided by the aforementioned wave. However, a large spread in the CAMs remains, with the HRRR the most aggressive in strengthening convection overnight across central North Dakota. This is certainly not out of the question, but still somewhat uncertain. && .SHORT TERM...(This evening through Friday) Issued at 156 PM CDT Thu Aug 17 2017 Fire weather concerns and Thunderstorm chances highlight the short term forecast. Currently, low pressure was situated near Watford City along a trough situated from Saskatchewan through the western Dakotas. Over far western ND and eastern MT, dewpoints have dropped behind the surface trough with some gustier winds. However, a shortwave tracking across Montana is bringing an area of increased cloudiness into southwest ND at this time, and should may help temper afternoon highs, which would inhibit fire weather potential somewhat. Tonight, mesoscale models are hinting at two areas of showers and thunderstorms. the first is associated with the aforementioned shortwave trough and tracks west to east along the ND/SD border, extending south through SD. The strongest convection remains mostly to the south of ND. A second area of convection tracks across northwest and north central ND, and then southeast into eastern ND during the overnight hours. Severe thunderstorm appears on the minimal side, but with around 1000 J/KG of CAPE and 25 to 35 knots of shear this evening, an isolated severe storm can not be ruled out. Some of the mesoscale models have indicated some weak to moderate updraft helicity signatures dropping southeast from Canada this evening. Warm and dry on Friday. We lowered the dewpoints from guidance in the southwest Friday afternoon, but winds do not appear to be very strong. .LONG TERM...(Friday night through Thursday) Issued at 156 PM CDT Thu Aug 17 2017 he extended forecast begins Friday night with a shortwave ridge bringing warmer temperatures Friday and especially Saturday. Highs should be in the 80s Friday with more widespread lower 90s by Saturday. This will be followed by a Pacific cold frontal passage cooling the region back into the 70s and lower 80s Sunday through Tuesday. This will also bring a chance for scattered showers and thunderstorms Sunday and Sunday night. Broad ridging develops aloft by early to middle of next week suppressing convection and returning warmer temperatures to the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 645 PM CDT Thu Aug 17 2017 Isolated to scattered thunderstorms early this evening across western and north central North Dakota will move east through the night across much of the central and into the eastern portions of the state. Locally strong winds, small hail and MVFR/IFR conditions are possible with these thunderstorms. A few showers and thunderstorms may linger through the morning across the James River Valley. Otherwise, VFR conditions are expected outside of precipitation for the 00 UTC TAF cycle. && .FIRE WEATHER... Issued at 156 PM CDT Thu Aug 17 2017 While there are some fire weather concerns today critical fire weather conditions are not expected. A warm thermal ridge will support high temperatures today around 90 southwest into west central North Dakota. While consensus models show Minimum RH values around 20 percent opted to use the dryer HRRR model which supports Minimum RH's as low as 15 percent, and also extended the lower humidities a little farther east. A wind shift to the Northwest is forecast with the surface trough passage late this afternoon. Again, raised winds a tad over consensus to around 15 mph with gusts 20 to 25. Based in this there should not be sufficient winds to create critical fire weather conditions today. Another warm day is forecast Saturday with a more significant frontal passage late Saturday afternoon and night. We utilized a blend of higher wind guidance over our given guidance. BUFKIT forecast NAM/GFS soundings for Saturday afternoon support sustained winds of 15 to 20 mph and gusts of 25 to 30 mph. This period will certainly need to be monitored for possible critical fire weather. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...TWH LONG TERM...TWH AVIATION...PA FIRE WEATHER...TWH
Hazardous weather outlook, Aug 17, 6:42 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 642 PM CDT Thu Aug 17 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 642 PM CDT Thu Aug 17 2017 /542 PM MDT Thu Aug 17 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms across western and north central North Dakota early this evening will move east through the overnight. Severe weather is not expected. However, a few thunderstorms could produce strong gusty winds, small hail and dangerous lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
In the hours before
Special weather statement, Aug 17, 5:27 PM CDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Bismarck ND 527 PM CDT THU AUG 17 2017 NDZ010-172315- Mountrail ND- 527 PM CDT THU AUG 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOUNTRAIL COUNTY UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Ross, or 6 miles southwest of Stanley, moving southeast at 25 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Stanley, Ross and Belden. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4821 10192 4792 10220 4823 10267 4837 10248 TIME...MOT...LOC 2227Z 295DEG 21KT 4825 10247 HARGROVE
Special weather statement, Aug 17, 6:27 PM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Bismarck ND 527 PM MDT THU AUG 17 2017 NDZ031-180015- Golden Valley ND- 527 PM MDT THU AUG 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOLDEN VALLEY COUNTY UNTIL 615 PM MDT... At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over Wibaux, moving southeast at 25 mph. Wind gusts to 50 mph will be possible with this storm. Locations impacted include... Beach and Sentinel Butte. LAT...LON 4701 10405 4690 10361 4666 10379 4677 10405 TIME...MOT...LOC 2326Z 296DEG 23KT 4695 10420 HARGROVE
Special weather statement, Aug 17, 6:59 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
659 PM CDT THU AUG 17 2017
NDZ009-180045-
Williams ND-
659 PM CDT THU AUG 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILLIAMS COUNTY
UNTIL 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bonetrail, or 13 miles northwest of Williston, moving
east at 20 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Williston and Spring Brook.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4839 10391 4835 10335 4803 10344 4802 10345
4807 10356 4808 10355 4809 10358 4811 10361
4812 10359 4813 10359 4811 10364 4812 10367
4812 10370 4822 10398
TIME...MOT...LOC 2359Z 283DEG 17KT 4829 10384
HARGROVESpecial weather statement, Aug 17, 7:56 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Bismarck ND 756 PM CDT THU AUG 17 2017 NDZ001-009-180130- Divide ND-Williams ND- 756 PM CDT THU AUG 17 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WILLIAMS AND SOUTH CENTRAL DIVIDE COUNTIES UNTIL 830 PM CDT... At 755 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Wildrose to 6 miles west of Battleview. Movement was east at 15 mph. Half inch hail, wind gusts to 45 mph, and dangerous lightning will be possible with these storms. Locations impacted include... Wildrose, Hamlet and Mcgregor. Seek shelter if threatening weather approaches. LAT...LON 4873 10321 4860 10289 4840 10289 4858 10334 TIME...MOT...LOC 0055Z 288DEG 12KT 4865 10325 4855 10292 AYD
Special weather statement, Aug 17, 7:59 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
759 PM CDT THU AUG 17 2017
NDZ001-180130-
Divide ND-
759 PM CDT THU AUG 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DIVIDE COUNTY UNTIL
830 PM CDT...
At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fortuna, or 29 miles west of Crosby, moving
southeast at 20 mph.
Penny size hail, wind gusts to 50 mph, and dangerous lightning will
be possible with this storm.
Locations impacted include...
Fortuna and Alkabo.
Seek shelter if threatening weather approaches.
LAT...LON 4900 10373 4896 10365 4883 10385 4898 10405
4900 10405
TIME...MOT...LOC 0058Z 309DEG 18KT 4900 10393
AYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:56 PM CDT | Special Weather Statement | BIS | Williams | 34 min |
| Aug 17, 7:59 PM CDT | Special Weather Statement | BIS | Divide | 31 min |
| Aug 17, 8:33 PM CDT | Special Weather Statement | BIS | Divide | 27 min |
| Aug 17, 8:48 PM CDT | Special Weather Statement | BIS | Burke | 27 min |
| Aug 17, 8:52 PM CDT | Special Weather Statement | BIS | Mountrail | 23 min |
| Aug 17, 9:10 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 43 min |
| Aug 17, 9:18 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 37 min |
| Aug 17, 9:22 PM CDT | Special Weather Statement | BIS | Williams | 23 min |
| Aug 17, 9:24 PM CDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Aug 17, 9:41 PM CDT | Special Weather Statement | BIS | McHenry | 49 min |
| Aug 17, 9:47 PM CDT | Special Weather Statement | BIS | Williams | 43 min |
| Aug 17, 10:34 PM CDT | Special Weather Statement | BIS | Renville | 26 min |
| Aug 17, 10:41 PM CDT | Special Weather Statement | BIS | McHenry | 34 min |
| Aug 17, 11:22 PM CDT | Special Weather Statement | BIS | McHenry | 23 min |
| Aug 17, 11:40 PM CDT | Special Weather Statement | BIS | Ward | 35 min |
| Aug 18, 2:03 AM CDT | Special Weather Statement | BIS | McHenry | 42 min |
| Aug 18, 2:41 AM CDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more | 25 hr |
| Aug 18, 2:52 AM CDT | Special Weather Statement | BIS | Sheridan | 23 min |
| Aug 18, 3:43 AM CDT | Special Weather Statement | BIS | Wells | 47 min |
| Aug 18, 4:03 AM CDT | Special Weather Statement | BIS | Sheridan | 27 min |
| Aug 18, 4:24 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.